Colorado, 2004

Hail in Colorado, August 8, 2004

August 8, 2004 · NWS PUB · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 1:07 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 1:07 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT SUN AUG 8 2004

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CONCERN IS PCPN CHANCES. TONIGHT AND MON THE UPR RIDGE WL BE
CENTERED OVR AZ/SRN UT LEAVING THE FORECAST AREA WITH NW FLOW ALOFT.
A COLD FRONT MOVED THRU ALL OF THE SE CO PLAINS THIS MORNING.  DEW
POINTS ARE IN THE LOWER 50S NR THE ERN MTS...TO AROUND 60 NR THE
KANSAS BORDER. SO FAR HAVE SEEN JUST A FEW SHOWERS/TSTMS OVR THE
SANGRES...HOWEVER THE WINDS ARE SLOWLY TURNING TO THE EAST OVR THE SE
PLAINS AND ONCE WE GET A LITTLE BETTER LOW LVL EASTERLY WIND...SOME
HYR DEW POINT AIR MAY GET DRAWN UP ALONG THE ERN MTS. THE HEATING
COMBINED WITH THE MSTR THAT IS IN PLACE OVR ERN AREAS AND LOW LVL
UPSLOPE FLOW...SHOULD LEAD TO SCT SHOWERS/TSTMS OVR THE ERN MTS BUT
WL GO WITH ISOLD POPS ELSEWHERE. SHOULD SEE SHOWERS/TSTMS END BY
MIDNIGHT.  ETA SHOWS LITTLE LOW LVL MSTR TO PRODUCE LOW CLOUDS OVR
THE SE PLAINS LATE TONIGHT/MON MORNING...BUT GFS SHOWS A LOT OF LOW
LVL MSTR.  WL GO WITH PARTLY CLOUDY SKIES TONIGHT...BUT LATER SHIFTS
WL HAVE TO WATCH FOR THE POSSIBILITY OF MORE WIDESPREAD LOW CLOUD
DEVELOPMENT.

ON MON THE UPSLOPE FLOW IS EXPECTED TO DEEPEN OVR THE SE PLAINS/MTS
AND THERE WL STILL BE MSTR TO WORK WITH.  AFTERNOON CAPE VALUES ARE
FORECAST TO GENERALLY BE 1000-1800 J/KG WITH BULK SHEAR VALUES OF 35
TO 40 KTS...ALONG WITH LAPSE RATES OF 8-9 C/KM.  COULD SEE SOME
SEVERE STORMS IN THE AFTERNOON AND EVENING OVR THE SE PLAINS.  WL
STICK WITH SCT POPS.  WRN PORTIONS OF THE FORECAST AREA WL CONTINUE
TO BE DRIER AND WL JUST GO WITH ISOLD POPS. WL BUMP UP TEMPS A
LITTLE OVR ERN AREAS WHICH WL BE CLOSER TO GUIDANCE...WRN AREA LOOK
OK.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

SEVERE POTENTIAL MONDAY EVENING AND TUESDAY AFT/EVE ARE MAIN
CONCERN.

INHERITED GRIDS LOOK VERY GOOD...ONLY MADE MINOR CHANGES TO A FEW
POPS AND TEMPS.

SECOND IN SERIES OF FRONTS MOVES INTO THE CWA MONDAY EVENING...
GENERATING TS ALONG FRONT AND ALONG MTS. CAPES RUNNING 1-2K WITH
SHEAR 40+KTS IN THE EVENING HOURS. WOULD ANTICIPATE STORMS SOME
SEVERE TO MOVE THROUGH EASTERN PLAINS IN THE EVENING. THINK MCS OR
SQUALL LINE FEATURE WILL MOVE ACROSS THE FAR EAST PLAINS AND SOUTH OF
THE AREA BY MIDNIGHT...HELD ONTO ISOLD COVERAGE OVERNIGHT FOR FAR
EASTERN COUNTIES CONSIDERING LINGERING SHOWERS AND OUTFLOW GENERATED
STORMS.

EXPECTING A LITTLE BREAK FROM THE PRECIP IN THE MORNING AS
SOUTHEASTERLY WINDS RETURN THE PLAINS AND NW FLOW INCREASES ALOFT.
MIXING SHOULD BRING A NICE WARMUP ACROSS MOST OF THE AREA. DOWNSIDE
OF THIS WILL BE INCREASING CAPES WITH HEATING...MODELS CURRENTLY
DEPICT 2-3K J/KG BY MID AFTERNOON ACROSS ALL THE EASTERN PLAINS...
WITH BULLSEYE OVER KIOWA AND PROWERS COUNTIES. LIS INCREASE TO -7
TO -8C AS SECOND VORT APPROACHES LATE IN THE DAY. MID LEVEL CAP HOLDS
THROUGH THE MORNING...BUT IS ERODED BY 0Z. 0-6KM SHEAR RUNNING 40-
55KTS. BY 0Z INCOMING FRONT SHOULD FIRE OFF THUNDERSTORMS ACROSS THE
MTNS AND EAST PLAINS...WITH LARGE HAIL DAMAGING WINDS AND ISOLATED
TORNADOES A DEFINITE THREAT IF ALL OF THE ABOVE PARAMETERS STAY ON
TRACK. INCREASED ALL EAST MTS/PLAINS TO SCATTERED FOR EVENING HOURS.

AUTUMN-LIKE AIRMASS PUSHES IN OVERNIGHT. BEST DIVQ LIFT OVER THE
AREA 6-12Z...HAVE AGAIN EXTENDED FAR EAST PLAINS POPS INTO THE
OVERNIGHT...HANGING ON TO SCATTERED COVERAGE TILL EARLY MORNING.
COOL CLOUDY DAY WED FROM THE SANGRES EASTWARD...WITH THETA E RIDGE
STILL NOSING INTO THE I25 CORRIDOR. DECREASED COVERAGE TO ISOLATED...
WITH COOL SURFACE AIRMASS CAPPING MUCH OF THE AREA AND ONLY MINIMAL
MID LEVEL INSTABILITY. HOWEVER SOME LIFT OVER THE MOIST AIRMASS
SHOULD GENERATE A FEW SHOWERS...UNTIL SUBSIDENCE SETTLES IN BEHIND
DEPARTING TROF LATE IN THE DAY WHICH SHOULD SHUT THINGS DOWN BY
MIDNIGHT.

COOL TEMPS HANG ON INTO THURSDAY...WITH A WARMUP FOR FRIDAY-SUNDAY
PERHAPS EVEN A RETURN TO THE LEE TROF SAT/SUN. NW FLOW ALOFT WITH
EMBEDDED ENERGY CONTINUES OVER THE AREA. NO BIG CHANGES. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 8, 5:59 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT SUN AUG 8 2004

COZ058>089-093>099-091300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
659 AM MDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON AND SPREAD ONTO THE PLAINS BY EVENING.  THE MAIN
THREAT WITH THUNDERSTORMS WILL BE LIGHTING...AND WIND GUSTS UP TO 45
MPH. ONE OR TWO THUNDERSTORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS
ONE OR TWO STORMS COULD BECOME SEVERE...PRODUCING HAIL GREATER THAN
PENNY SIZE...AND WIND GUSTS OF 60 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
SOUTH CENTRAL AND SOUTHEASTERN COLORADO MONDAY AND TUESDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.  RELATIVELY HIGH CAPE AND
VERTICAL SHEAR VALUES COULD BE IN PLACE DURING THE AFTERNOON AND
EVENING HOURS ON MONDAY AND TUESDAY. THIS WOULD PROMOTE THE POTENTIAL
FOR A FEW STRONG TO SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE
25...WHICH INCLUDES COLORADO SPRINGS...PUEBLO...TRINIDAD...LA
JUNTA...LAMAR...AND SPRINGFIELD.  MORE THUNDERSTORMS ARE PROJECTED
ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO FOR WEDNESDAY THROUGH
SATURDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS STILL
UNCERTAIN. AROUND THE CONTINENTAL DIVIDE AND SAN LUIS VALLEY...
THERE WILL BE THE POTENTIAL FOR HIGH CLOUD BASE THUNDERSTORMS
PRODUCING LITTLE OR NO RAINFALL...LOCALLY GUSTY WINDS...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING.

WFF/METZE

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
August 8, 3:13 PM MST to 3:18 PM MST
Where
El Paso County, 10 mi SW of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -104.950

Hail, Pueblo

When
August 8, 4:50 PM MST to 4:55 PM MST
Where
Pueblo County, 4 mi NE of Blende
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -104.517

Hail, El Paso

When
August 8, 4:58 PM MST to 5:03 PM MST
Where
El Paso County, Black Forest
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.700

Hail, El Paso

When
August 8, 5:08 PM MST to 5:12 PM MST
Where
El Paso County, Falcon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419204, 5419205, 5419206, 5419273.